Adverse Effects of Iodine-derived Intravenous Radiopaque Contrast Media

Radiol Technol. Jul-Aug 2015;86(6):623-38; quiz 639-42.

Abstract

Although the advent of nonionic low-osmolar contrast agents has reduced the probability of a reaction to radiopaque contrast media derived from tri-iodinated benzoic acid, reactions still occur. Radiologic technologists must understand and know how to manage adverse effects of contrast media. Prompt attention to patients who exhibit the early signs of an adverse reaction can help to ensure the reaction does not progress to become severe or life-threatening.

MeSH terms

  • Anaphylaxis / chemically induced
  • Anaphylaxis / therapy
  • Bradycardia / chemically induced
  • Bronchodilator Agents / therapeutic use
  • Contrast Media / adverse effects*
  • Drug Hypersensitivity / etiology*
  • Embolism, Air / etiology
  • Epinephrine / therapeutic use
  • Extravasation of Diagnostic and Therapeutic Materials / complications
  • Histamine Antagonists / therapeutic use
  • Humans
  • Hypotension / chemically induced
  • Injections, Intravenous
  • Iodine Compounds / adverse effects*
  • Oxygen Inhalation Therapy

Substances

  • Bronchodilator Agents
  • Contrast Media
  • Histamine Antagonists
  • Iodine Compounds
  • Epinephrine